Currently Viewing
The Choice to Walk Away From Aromatase Inhibitors
August 31, 2017 – Bonnie Annis
Cancer Anxiety? Survivor Says Talk to a Therapist
August 31, 2017 – Barbara Tako
What Every Manís Mate Should Know About Male Breast Cancer
August 30, 2017 – Khevin Barnes
Cancer With Benefits: What A Survivor Hopes She Has Learned
August 30, 2017 – Barbara Tako
Surviving Cancer Survivorship
August 30, 2017 – Brenda Denzler
Once a Cancer Writer, Always a Cancer Writer
August 29, 2017 – Laura Yeager
Faces of Cancer: Jack's Journey
August 29, 2017 – Kim Johnson
Hurricane Madness for Cancer Patients
August 29, 2017 – Kathy LaTour
Reach Out to Friends With Cancer
August 29, 2017 – Martha Carlson

The Choice to Walk Away From Aromatase Inhibitors

Aromatase inhibitors cause unwanted side effects. More and more women are choosing not to take them, but is this a good idea?
PUBLISHED August 31, 2017
Bonnie Annis is a breast cancer survivor, diagnosed in 2014 with stage 2b invasive ductal carcinoma with metastasis to the lymph nodes. She is an avid photographer, freelance writer/blogger, wife, mother and grandmother.
The decision to walk away from taking aromatase inhibitors is a choice many women are now making. No longer do they blindly follow the advice of doctors to take medication for the next five to 10 years that may or may not prevent the recurrence of breast cancer. Women are choosing to make informed decisions. They’re doing their homework and learning more about the potential side effects of drugs like Tamoxifen, arimidex, aromasin and femara. Their health care responsibility has shifted from the shoulders of their medical team into their own capable hands as women are discovering they have a right to choose.

Standard adjuvant therapies after a breast cancer diagnosis often include one or more of the following: chemotherapy, radiation treatments, surgery or long-term medications such as SERMS (selective estrogen receptor modulators). According to an article posted by Breastcancer.org, “Tamoxifen, the generic name of nolvadex, is the oldest and most-prescribed SERM.” It has been used in both women and men diagnosed with hormone receptor-positive breast cancers to reduce the possibility of recurrence. Tamoxifen is the first choice for premenopausal women while aromatase inhibitors are used primarily for postmenopausal women; however, in cases where postmenopausal women cannot tolerate aromatase inhibitors, Tamoxifen may provide an alternative option. Tamoxifen may help reduce the risk of new cancer growth, shrink tumors, help prevent bone loss and lower cholesterol levels.
 
But even with all of its benefits, Tamoxifen does come with side effects. Some side effects are mild while others are more severe. Common side effects include: hot flashes, fatigue, changes in mood, depression and night sweats. Some of the more serious side effects of Tamoxifen include blood clots, stroke, endometrial cancer and memory loss.

Aromatase inhibitors (AIs), like arimidex, aromasin and femara, are also used to help fight cancer cell regrowth. These drugs work to block cell receptors like estrogen and progesterone in breast cancers that are hormone receptor positive. Aromatase inhibitors have similar side effects to those of Tamoxifen but also affect bone health. Women taking AIs are periodically asked to take a bone density test to rule out physical problems such as osteopenia or osteoporosis.
 
With a high risk of unwanted side effects, many women are opting out of taking the recommended anti-hormonal therapies recommended by their oncologists. Instead of taking oral medications, these women are choosing to manage their own health through preventative measures such as weight loss, diet, and exercise. Along with these choices, some women choose to add natural supplements to their health care regimen. These decisions are made carefully and are often weighed with the help of family members. Some women make their decision to stop taking medication after trying one drug for a period of time and then possibly switching to another only to find the same debilitating side effects occur. The decision to have a better quality of life becomes paramount. I was one such person.
 
In my particular case, I was post-menopausal when diagnosed with stage 2B invasive ductal carcinoma. I also had lymph node involvement. After surgery, I met with my oncologist to go over the recommended treatment plan. My plan included chemotherapy, radiation and medication. I talked with my oncologist and asked to be given time to weigh the pros and cons of each treatment option. After taking several days to research and discuss with my family members, I chose not to follow my doctor’s advice for chemotherapy. I did not make the decision lightly. I weighed several factors such as my family medical history, my oncotype DX and fluorescence in situ hybridization (FISH) scores, my stage and grade of breast cancer along with the number of lymph nodes involved. I did agree to radiation treatments and went through 28 rounds of radiation.
 
When it came time for me to begin the adjuvant therapy of medication, I didn’t expect to have any problems and gladly began taking the first prescribed medication, arimidex. I was told I’d need to take it for 10 years. After several weeks, I began noticing some unwanted side effects. The most prevalent side effect was severe bone and join pain. At that time, I was 56 years old, but felt more like I was in my mid 80s. With the bone pain came horrific mood swings and depression. I found myself crying all the time, which was very abnormal for me. My sleep was disrupted to the point I need to take sleeping pills. I began to experience hot flashes that were more intense than when I was going through menopause. I contacted my doctor and told him I didn’t think I could continue to take arimidex. He explained there were many other aromatase inhibitors and we could try another.
 
Feeling like this was an important part of my health care, I agreed to try another drug. I was placed on aromasin. Once again, I tried the medication for several weeks with the same type of side effects. I was unwilling and unable to continue suffering the physical side effects and contacted the doctor once again. This time, he recommended I try tamoxifen, which I did reluctantly. For the next few weeks, I took tamoxifen once a day. Every day, I felt worse than the day before. Tamoxifen made me feel even more horrible than I felt on the arimidex or the aromasin. I made another call to my oncologist. My main complaint with tamoxifen was uncontrollable mood swings and joint pain. He recommended we add a medication called Effexor to the mix. Effexor was an antidepressant drug. I argued I wasn’t depressed although I didn’t feel quite like myself. I didn’t want to add another medication to my growing list. At that point, I needed to reassess my situation.
 
I began to study nutritional supplements and their possible effects on preventing a recurrence of breast cancer. The more I learned, the more I realized I needed to walk away from the prescription medications. Quality of life was important to me. I didn’t want to spend the next five to 10 years feeling physically uncomfortable.
 
It’s been a little over two years since I made the decision to stop taking arimidex, aromasin and tamoxifen. During that time, I’ve added a host of natural supplements to my daily anti-cancer regimen. I’m happy to report I’m feeling good! No longer do I deal with severe bone and joint pain. No longer do I suffer from gigantic mood swings, depression, bouts of constant crying, and overall fatigue. My decision to stop taking the medication was right for me.
 
On several breast cancer blogs and forums, I’ve found there are many women who’ve chosen to stop taking their aromatase inhibitors. The majority of them made their choices due to unbearable side effects. When I explained my desire to stop taking the medication to my oncologist, he assured me the side effects would lessen over time and even if they did not, there were other medications that could be added to combat unwanted side effects. I asked, “Why would anyone want to take one medication to prevent the recurrence of cancer and then have to add more and more medication to keep side effects under control?” It doesn’t make sense to me. What makes more sense is to find a way to keep cancer at bay in a natural, healthful way.
 
I’m so glad I made the choice to walk away from AIs and tamoxifen. I shudder to think how I’d be feeling if I were still taking those drugs today. I hope doctors will begin to listen to their patients and register their concerns. We all deserve a good quality of life, don’t we? Perhaps in the future, doctors will find a better way to help cancer survivors have a brighter tomorrow and hopefully, prescription medication won’t be the answer.
 
For those who’ve been prescribed aromatase inhibitors and are able to take them, good for you! They have been proven effective in preventing a recurrence of cancer. I would never suggest you stop taking your medication. I am not a medical professional and do not claim to be. I would suggest, if you notice an inability to tolerate side effects, you talk to your doctor and seek advice. There may be a better solution. Each individual must make their own choice based on the information available. Choose wisely. It’s your life. Listen to your body. There’s no reason to suffer in silence.
 
 
 
http://www.breastcancer.org/treatment/hormonal/serms/tamoxifen
Continue the conversation on CURE’s forum. >>
Talk about this article with other patients, caregivers, and advocates in the Breast cancer CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In